CSN Login
Members Online: 10

Side effects of Temodar

connsteele
Posts: 232
Joined: May 2011

Our son (age 34, AA3/GBM, dx 4-18-11, surgery removed just enough for biopsy) is about to start his first 5/28 day Temodar treatment. This is after a five-week break from his first 28 day/radiation treatments. During his first time on the Temodar, he tolerated it well, as in no nausea. It was the radiation that hit him really hard. It wasn't until he was off the Temodar for three weeks that his blood counts plummeted, requiring a transfusion. Today he starts the first of his 5-day Temodar treatment.

I've been reading a lot on this list about how many of you had severe nausea with Temodar. Was this with the first 28-day, or on the 5/28? I'm hoping that he will tolerate this second round better, because it is only for five days. However, since the five-day regimen is a stronger dose, I'm concerned that it may be harder this time.

Can anyone tell me if there was much difference in the tolerance level between the 28-day and the 5-day? And how long those side effects lasted once the five-day treatment was over?

Thanks!

lsbohicas
Posts: 1
Joined: Aug 2011

I had the same treatment in 2003-2004...after the low dose temodar/radiation which aside from fatigue i tolerated well...then 1 month break and started the 5/28 cycle...i did not do well back then had lots of nausea and no appetite, lost lots of weight...i stopped in the midst of the 3rd cycle and had no tumor regrowth until just a few months ago...i just completed my 5 days on sat(300mg per day) and this time had No nausea, but had severe joint and lower back pain...They gave me zofran 8mg for nausea...i looked back on my old medical records and they gave me anzemet for nausea before so maybe the zofran works for me better...I would eat dinner so that there would be at 3 hours before i took nausea meds, i would wait 1 hour and take chemo then right to bed...wake up and feel fine except the pain in my back was very bad, but now it is getting quite a bit better. I am on day 8 and yesterday i did get a little nauseous in the evening so i took another zofran and was fine...i have been eating everything under the sun since day 1. Right now fatigue is kicking my butt a little.

BabsOregon
Posts: 30
Joined: Jun 2011

I am sorry to hear that your tumor growth has resumed. Did you have any other treatments besides the radiation and Temodar? We are meeting with my husband's oncologist tomorrow at the end of his radiation and first round of Temodar. Like Conn, I am really concerned about the 5/28 Temodar schedule - it sounds kind of brutal. Do you continue to have nausea and joint pain during the part of the month that you aren't taking the Temodar?

The Oxycontin really helped my husband's joint pain. Hang in there - I hope you get some relief soon.

BabsOregon
Posts: 30
Joined: Jun 2011

I, too, would like to hear from people who have moved to the 5/28 Temodar treatment. My husband will be finishing his radiation and initial Temodar tomorrow. We understand that he will have about a month off and then start the 5/28 Temodar. He will also restart Avastin (he has only had one treatment) at some point in the next few weeks. The Temodar has not made him nauseous at the lower dose but has caused severe pain in his knees and ankles. He has been taking Oxycontin every night to sleep.

Did your son regain any energy during the time that his treatment was on hold? You said that his platelets dropped during that period - was he getting regular blood tests or did you take him in for something else? I will be following your posts to see how he is doing. I admire your strength - it is hard enough to watch this happen to a spouse. I am not sure I could hold up if this were my child. Take care.

connsteele
Posts: 232
Joined: May 2011

Yes, David did regain some energy during his break from the 28-day/radiation regimen. But then, he still wasn't as good as before he started that first round. The radiation was really hard on him: at one point, they put him on 28 mg of Decadron, which helped some but the side effects of that were almost as bad. During radiation, his speech and balance got way worse, even had to use a wheelchair. Now, his speech has improved to where we can pretty much understand what he says, although he still has to search for words once in a while. Now we only use a wheelchair if he has to walk any distance, such as in a store, etc.

Also, his stamina is way down. But we're having a problem trying to learn what's causing this: depression? disease? or after effects of treatment? His NO said it could be a combination of everything. He really perks up when he's around people, like visitors or trips for his occupational/physical therapy sessions. But when he gets home, he plops in the recliner and that's it. Whether he's putting on a good front for people, then just lets it all out when he gets home, is hard to tell. He says he doesn't know either.

During the first 28-day Temodar, he never vomited. He did get weekly blood counts done as part of our weekly visits to his NO. But it wasn't until he was off treatment for two weeks that suddenly his counts plummeted, necessitating a platelet transfusion. Plus his neutrophils were dangerously low. However, at week 4 after he completed the radiation/Temodar, his counts did improve.

David started his 5/28 Temodar last night. So far, no nausea, but he's slept most of the day, except for a trip to his endocrinologist (he's diabetic too, which is complicating things big time.) Four more nights to go.

We had to move him back home to Ohio during his break from treatment, so we've had to start over in finding docs. We're really happy with The James at Ohio State. During this first 5/28, David gets a blood count weekly, but we don't see the NO for another 4 weeks. He is scheduled for MRI every 2 months.

So far, no Avastin. The new NO said David would get it if he can't tolerate the Temodar. Wonder why some patients get it, and others don't. Go figure.

Hope your husband is doing well. Let's keep current on how we're both doing. Makes me feel like we're not alone in this nightmare.

sadinholland
Posts: 236
Joined: Apr 2011

My husband was on 5/28 for 5 months and tolerated it very well. He was supppose to do this for 12 months but when they saw something they were unsure of on his 2 month scan, they put him on 21day temodar cycle which he has never gotten sick on. He works everyday and has been doing very well. His tumor is an Anaplastic Olio grade 3 and they treat it as a GBM 4. He will be finishing up his chemo in Sept but still have MRI's every 2 months then move to every 3 months after 6 months. He takes his at night, ht takes kytril for nausea one hour after dinner then an hour later takes his temodar. His NO said anything over 12 months may damage his bone marrow so they are stopping it in September.

gbm0106
Posts: 3
Joined: Aug 2011

I had a GBM4 in my right temporal lobe resected in January of 06, followed up by standard of care chemo and radiation. Behavioral modification and cognitive impairment are part of the package. I tolerated the entire process moderately well, experiencing some nausea that led to vomiting only once. Longer term neuropathy is more of a problem, with pretty severe numbness in my toes radiating into my feet. It doesn't do anything but feel extremely weird, and produce some restless movements.
I've evolved from standard of care, having stopped taking the anti-depressants and pain meds. The anti-depressants were highly beneficial in treating my fatigue which progressed toward disconsolation. I'm off them now because I've convinced myself that the herb I grow in my garden, while it's preventing any seizure or tumor recurrence, also makes me feel really good. It just doesn't repair nerve damage in my legs caused by the Temodar. Good luck to you and yours.

alutiiqmom's picture
alutiiqmom
Posts: 256
Joined: Jun 2011

Hi:

Once my daughter switched to the five days of temodar during her chemo it is a lot higher dose so it make sher very sick. She throws up everytime even if we load her with benedry, zofran and ativan. We even put a patch behind her ear. She hates the temodar.
We has two infusions a month. During the last infusion it is combined with the five days of temodar. The doctor gave us a good suggestion though and we take the temodar at night just before bed. Her infusion by itself is Avastin and Irinetecan and she does not throw up on it and ususally bounces back after about three days. Good Luck. Those drugs are bad. God's blessings to you and your family.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network